# SDR 2004FA0000357

- Difficulty date: March 7, 2004
- Submitted: March 7, 2004
- Operation: General aviation
- Aircraft: N338MA
- Make and model: Diamon DA 40
- Aircraft serial: 40298
- Aircraft time: 207 hours
- Engine: Lyc IO360A1A
- System (JASC): 3350 · Emergency Lighting
- Part: Battery Pack
- Part number: D4125609000
- Condition: Shorted
- Location: Instrument Pnl
- Part time: 207 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

EMERGENCY BATTERY PACK SHORTED DUE TO SET SCREW FALLING THROUGH HOLE IN BOTTOM OF INSTRUMENT PANEL DIRECTLY ABOVE BATTERY PACK TERMINALS.  HOLE IS FOR WIRES FROM BATTERY PACK, HAS A RECESS IN AREA OF ELECTRICAL TERMINALS.  WHEN SET SCREW FELL THROUGH HOLE, LODGED BETWEEN TERMINAL CONNECTIONS IN RECESS, COMPLETELY DRAINING EMERGENCY BATTERY PACK.  BATTERIES REACHED HIGH ENOUGH TEMP DURING SHORT/DISCHARGE CYCLE THAT INDIVIDUAL BATTERY JACKETS WERE DEFORMED OR ACTUALLY  MELTED, SOME OF BATTERY CASES SPLIT, SPILLING CONTENTS.  ANYTHING THAT FALLS THROUGH THIS HOLE IN THE INSTRUMENT PANEL (INCLUDING WATER) WILL NATURALLY BE TRAPPED IN RECESS IN TOP OF EMERGENCY BATTERY PACK.
